Alert archive / Nebraska / Flash Flood Watches in 2016

Flash Flood Watch 2, NWS Omaha, NE

May 27, 201614 counties in Nebraska; 5 counties in Iowa

NWS Omaha, NE issued this flash flood watch at May 27, 2016, 8:05 PM CDT for 14 counties in Nebraska; 5 counties in Iowa. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
May 27, 2016, 8:05 PM CDT (01:05 UTC)
Expired
May 27, 2016, 11:37 PM CDT
In force
4 hr
Issued by
NWS Omaha, NE
Flood severity
None

Counties Fremont County, IA, Mills County, IA, Montgomery County, IA, Page County, IA, Pottawattamie County, IA, Butler County, NE, Cass County, NE, Douglas County, NE, Gage County, NE, Johnson County, NE, Lancaster County, NE, Nemaha County, NE, Otoe County, NE, Pawnee County, NE, Richardson County, NE, Saline County, NE, Sarpy County, NE, Saunders County, NE, Seward County, NE

The radar

The Omaha radar (KOAX), 63 km from the middle of the area, began a volume at 01:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 1.1 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2016-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 250 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2016-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
250 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
1571 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

892 
WGUS63 KOAX 280105
FFAOAX

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
805 PM CDT FRI MAY 27 2016

IAZ069-079-080-090-091-NEZ050>053-065>068-078-089>093-280900-
/O.NEW.KOAX.FF.A.0002.160528T0105Z-160528T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-PAGE-BUTLER-SAUNDERS-
DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-GAGE-JOHNSON-
NEMAHA-PAWNEE-RICHARDSON-
INCLUDING THE CITIES OF...COUNCIL BLUFFS...GLENWOOD...RED OAK...
SIDNEY...HAMBURG...TABOR...FARRAGUT...CLARINDA...SHENANDOAH...
DAVID CITY...WAHOO...ASHLAND...YUTAN...OMAHA...BELLEVUE...
PAPILLION...LA VISTA...SEWARD...MILFORD...LINCOLN...PLATTSMOUTH...
NEBRASKA CITY...CRETE...WILBER...BEATRICE...TECUMSEH...STERLING...
AUBURN...PAWNEE CITY...TABLE ROCK...FALLS CITY
805 PM CDT FRI MAY 27 2016

...FLASH FLOOD WATCH IN EFFECT UNTIL 4 AM CDT SATURDAY...

THE NATIONAL WEATHER SERVICE IN OMAHA/VALLEY HAS ISSUED A

* FLASH FLOOD WATCH FOR PORTIONS OF SOUTHWEST IOWA AND 
  NEBRASKA...INCLUDING THE FOLLOWING AREAS...IN SOUTHWEST IOWA...
   FREMONT...MILLS...MONTGOMERY...PAGE AND POTTAWATTAMIE. IN 
  NEBRASKA...BUTLER...CASS...DOUGLAS...GAGE...JOHNSON... 
  LANCASTER...NEMAHA...OTOE...PAWNEE...RICHARDSON...SALINE... 
  SARPY...SAUNDERS AND SEWARD. 

* UNTIL 4 AM CDT SATURDAY

* THUNDERSTORMS WILL MOVE THROUGH THE REGION TONIGHT. SOME OF THE
  STORMS WILL MOVE OVER AREAS THAT RECEIVED HEAVY RAINFALL
  YESTERDAY AND FLASH FLOODING MAY DEVELOP FROM ADDITIONAL LOCALLY
  HEAVY RAINS TONIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$

DEWALD
1 follow-up statement
882 
WGUS63 KOAX 280437
FFAOAX

FLOOD WATCH
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1137 PM CDT FRI MAY 27 2016

IAZ069-079-080-090-091-NEZ050>053-065>068-078-089>093-280545-
/O.CAN.KOAX.FF.A.0002.000000T0000Z-160528T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-PAGE-BUTLER-SAUNDERS-
DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-GAGE-JOHNSON-
NEMAHA-PAWNEE-RICHARDSON-
INCLUDING THE CITIES OF...COUNCIL BLUFFS...GLENWOOD...RED OAK...
SIDNEY...HAMBURG...TABOR...FARRAGUT...CLARINDA...SHENANDOAH...
DAVID CITY...WAHOO...ASHLAND...YUTAN...OMAHA...BELLEVUE...
PAPILLION...LA VISTA...SEWARD...MILFORD...LINCOLN...PLATTSMOUTH...
NEBRASKA CITY...CRETE...WILBER...BEATRICE...TECUMSEH...STERLING...
AUBURN...PAWNEE CITY...TABLE ROCK...FALLS CITY
1137 PM CDT FRI MAY 27 2016

...FLASH FLOOD WATCH IS CANCELLED...

THE FLASH FLOOD WATCH FOR PORTIONS OF SOUTHWEST IOWA AND NEBRASKA
HAS BEEN CANCELLED. WHILE SHOWERS AND ISOLATED THUNDERSTORMS WILL
STILL BE POSSIBLE OVERNIGHT...THE THREAT FOR EXTREMELY HEAVY RAIN
IN A SHORT AMOUNT OF TIME HAS ENDED. THUS...THE FLASH FLOOD WATCH
FOR ANY ADDITIONAL FLOODING HAS BEEN CANCELLED. 

SOME MINOR FLOODING MAY BE ONGOING ACROSS PARTS OF EAST CENTRAL
NEBRASKA...WITH WATERS SLOWLY RECEDING.

$$

DEWALD

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this flash flood watch went out at May 27, 7:52 PM CDT, 13 minutes earlier.

Area forecast discussion, May 27, 7:52 PM CDT, 13 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
752 PM CDT FRI MAY 27 2016

.UPDATE...
Issued at 749 PM CDT Fri May 27 2016

Upped precip chances overnight. Storms have been very efficient
rainfall makers, and have already issued one flash flood warning.
Will do a quick assessment for training of storms, and may have to
issue a flash flood watch for some counties in southeast NE where
heavy rains fell last night.

&&

.SHORT TERM...(tonight through Monday)
Issued at 250 PM CDT Fri May 27 2016

Periods of showers and thunderstorms remain in the forecast
through at least Saturday as upper level system works its way
across the region toward the upper midwest.

Area looks to be on the edge of better instability to the south
and east from Kansas into Missouri this afternoon with a weak
surface boundary from northeast Kansas into south central Iowa.
Some convection already showing up on radar in this area at 19Z with
an increase in coverage expected through late afternoon with
activity spreading northeast tonight as the upper trough begins to
lift toward eastern Nebraska. Not planning on any headline for flood
issues at this time with progressive northward movement expected
this afternoon and evening with storms and better moisture
transport indicated east of the area.

Should then see a break in the wet weather for a time Saturday
night into Sunday on the back side of the trough before the next
system approaches from the northern Rockies on Monday with the
potential for another round of storms.

.LONG TERM...(Monday night through Friday)
Issued at 250 PM CDT Fri May 27 2016

Northern stream energy becomes the main feature in the extended
period with main uncertainty regarding southward extent of a cold
front that moves into the region wednesday night and thursday.
Models differ in handling this upper system with GFS closing off
an upper low over Kansas on Thursday while ECMWF continues with an
open and progressive trough that drives the surface front well
south and east of the area. Have kept small pops in through the
period for now but later adjustments possible depending on model
trends.

&&

.AVIATION...(00Z TAFS for KOMA...KLNK...KOFK through 00Z Sunday)
Issued at 749 PM CDT Fri May 27 2016

VFR conditions initially...with storms affecting all through TAF
sites in the first 0 to 9 hours.

&&

.OAX Watches/Warnings/Advisories...
NE...None.
IA...None.
&&

UPDATE...DeWald
SHORT TERM...Fobert
LONG TERM...Fobert
AVIATION...DeWald
Hazardous weather outlook, May 27, 5:33 PM CDT, 2 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
533 PM CDT FRI MAY 27 2016

IAZ043-055-056-NEZ011-012-015>018-030>034-042>045-281245-
MONONA-HARRISON-SHELBY-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-
BOONE-MADISON-STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-
533 PM CDT FRI MAY 27 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA AND NORTHEAST
NEBRASKA.

.DAY ONE...TONIGHT AND SATURDAY

A FEW STRONG STORMS WILL BE POSSIBLE TONIGHT AS A WEATHER
DISTURBANCE TRACKS ACROSS THE REGION. THE MAIN HAZARDS WOULD BE
SMALL HAIL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH FRIDAY

DRIER WEATHER MAY TEMPORARILY ARRIVE SATURDAY NIGHT INTO SUNDAY
WITH THE CHANCE OF THUNDERSTORMS RETURNING NEXT WEEK. THE SEVERE
WEATHER POTENTIAL APPEARS FAIRLY LOW AT THIS POINT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NEEDED TONIGHT OR SATURDAY.

IAZ069-079-080-090-091-NEZ050>053-065>068-078-088>093-281245-
POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-PAGE-BUTLER-SAUNDERS-
DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-JEFFERSON-GAGE-
JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
533 PM CDT FRI MAY 27 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...EAST CENTRAL NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND SATURDAY

MINOR FLOODING WILL CONTINUE IN THE NISHNABOTNA RIVER BASIN TONIGHT...AS
WELL AS THE MISSOURI RIVER FROM BROWNVILLE TO RULO.

A FEW STRONG TO MARGINALLY SEVERE STORMS WILL BE POSSIBLE EVENING AS
A WEATHER DISTURBANCE TRACKS THROUGH THE REGION. THE MAIN HAZARDS
WOULD BE HAIL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH FRIDAY

FLOODING IS EXPECTED INTO MONDAY FOR THE MISSOURI RIVER AROUND AND
DOWNSTREAM FROM BROWNVILLE.

DRIER WEATHER MAY TEMPORARILY ARRIVE SATURDAY NIGHT INTO SUNDAY
WITH THE CHANCE OF THUNDERSTORMS RETURNING NEXT WEEK. THE SEVERE
WEATHER POTENTIAL APPEARS FAIRLY LOW AT THIS POINT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL PROBABLY NOT BE BE NEEDED TONIGHT OR
SATURDAY.

In the hours before

Special weather statement, May 27, 5:49 PM CDT, 2 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
549 PM CDT FRI MAY 27 2016

NEZ090>093-272315-
NEMAHA NE-RICHARDSON NE-JOHNSON NE-PAWNEE NE-
549 PM CDT FRI MAY 27 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RICHARDSON...
SOUTHEASTERN JOHNSON...SOUTHWESTERN NEMAHA AND NORTHEASTERN PAWNEE
COUNTIES UNTIL 615 PM CDT...

AT 549 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6
MILES NORTHEAST OF TABLE ROCK...OR 26 MILES NORTHWEST OF FALLS
CITY... MOVING NORTHWEST AT 20 MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ELK CREEK AND 8 MILES SOUTH OF JOHNSON.

THIS INCLUDES HIGHWAY 136 IN NEBRASKA BETWEEN MILE MARKERS 217 AND
221.

LAT...LON 4027 9593 4020 9604 4030 9623 4038 9616
      4043 9602
TIME...MOT...LOC 2249Z 144DEG 19KT 4026 9604

DEWALD
Special weather statement, May 27, 6:58 PM CDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
658 PM CDT FRI MAY 27 2016

NEZ065-078-280045-
SEWARD NE-SALINE NE-
658 PM CDT FRI MAY 27 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SALINE AND
SOUTHWESTERN SEWARD COUNTIES UNTIL 745 PM CDT...

AT 657 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 4
MILES SOUTHWEST OF FRIEND...OR 22 MILES SOUTHEAST OF YORK...MOVING
NORTHEAST AT 25 MPH. THIS STORM HAS A HISTORY OF PRODUCING A WALL
CLOUD AND POSSIBLE FUNNEL CLOUDS JUST TO THE SOUTHWEST NEAR
MILLIGAN.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
FRIEND...BEAVER CROSSING...GOEHNER AND CORDOVA.

THIS INCLUDES INTERSTATE 80 IN NEBRASKA BETWEEN MILE MARKERS 366 AND
375.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
SOUTHEASTERN NEBRASKA.

LAT...LON 4052 9737 4083 9737 4083 9715 4052 9714
TIME...MOT...LOC 2357Z 204DEG 21KT 4060 9735

DEWALD
Local storm report, May 27, 7:31 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
731 PM CDT FRI MAY 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0728 PM     FLASH FLOOD      4 WSW FRIEND            40.62N 97.35W
05/27/2016                   SALINE             NE   STORM CHASER

            WATER OVER COUNTY ROAD. ROAD IMPASSABLE.

&&

VDEWALD

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 7:15 PM CDTFlash Flood WarningOAXSaline, Seward3 hr
May 27, 8:49 PM CDTFlash Flood WarningOAXButler, Gage, Lancaster, Saline, Seward3 hr
May 27, 9:01 PM CDTSpecial Weather StatementOAXSaunders29 min
May 27, 9:08 PM CDTTornado WarningOAXLancaster, Saunders37 min
May 27, 9:33 PM CDTSevere Thunderstorm WarningOAXSaunders42 min
May 27, 9:53 PM CDTFlash Flood WarningOAXButler, Colfax, Lancaster, Platte, Saunders3 hr
May 27, 10:10 PM CDTSpecial Weather StatementOAXDodge, Douglas, Washington35 min
May 28, 12:37 AM CDTAreal Flood AdvisoryOAXButler6 hr
May 28, 9:18 AM CDTRiver Flood WarningOAXSaline67 hr
May 28, 9:18 AM CDTRiver Flood WarningOAXSeward49 hr
May 28, 9:18 AM CDTRiver Flood WarningOAXSaline3 days
May 28, 12:52 PM CDTRiver Flood WarningOAXSaunders18 hr
May 28, 5:13 PM CDTAreal Flood WarningOAXSaline24 hr
May 28, 5:19 PM CDTAreal Flood WarningOAXJefferson24 hr
May 27, 10:41 PM CDTSpecial Weather StatementOAXHarrison, Pottawattamie34 min

Nearby

Flash Flood Watches in Nebraska, 2016Flash Flood Watches in Iowa, 2016Every flash flood watch in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.